Association of Th1 and Th2 cytokines with transient inflammatory reaction during lenalidomide plus dexamethasone therapy in multiple myeloma
- First Online:
- Cite this article as:
- Harada, T., Ozaki, S., Oda, A. et al. Int J Hematol (2013) 97: 743. doi:10.1007/s12185-013-1321-0
- 415 Views
Transient inflammatory reactions have been reported in a subpopulation of patients with multiple myeloma (MM) during lenalidomide (Len) plus dexamethasone (DEX) therapy. Here, we examined serum levels of Th1 (IL-2 and IFN-γ) and Th2 cytokines (IL-6 and TNF-α) in nine refractory or relapsed MM patients treated with Len plus low-dose DEX. Six patients showed elevation of C-reactive protein (CRP) after the initiation of therapy. In these patients, IFN-γ and IL-6 were also elevated in two and three patients, respectively. The remaining three patients showed no appreciable changes in CRP or these cytokines. Furthermore, Len enhanced the production of both Th1 and Th2 cytokines in normal peripheral blood mononuclear cells and in patient bone marrow mononuclear cells containing primary myeloma cells and lymphocytes. These results suggest that the modulation of the Th1 and Th2 cytokine production by Len may contribute to transient inflammatory reaction in MM patients.